The Diabetes Forum Support Community For Diabetics Online banner

1 - 14 of 14 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter · #1 ·
Hi my name is Bryan and I am new to the forums.

I have been given 500mg of metformin to take once a day to start for insulin resistance. Currently this is the third day and I have a horribly upset GI tract, and my arms/legs feel like lead weights with extreme fatigue. I have heard an alternative is NAC, that does not have these same sides. Is this a valid alternative?

NAC = N-acetylcysteine or N-acetyl-L-cysteine

Thanks in advance!
 

·
Registered
Joined
·
799 Posts
I'm not familar with NAC but Metformin is the safest drug we know for treatment of diabetes. I'm one of the lucky ones... regular MET doesn't bother me! Ask your Doctor for the extended release version of Metformin... much easier on your GI tract. In the mean time, make sure to take your MET with or after a meal. It should help a bit.

I see this is your first post and we ask new members to write about themselves in the Introductions forum page. We like to know how long since you've been diagnosed, what your blood sugar numbers are at various points throughout the day (morning upon waking; 1 & 2 hours after each meal; bedtime), what medications you're on, describe your diet (what you eat), and anything else you'd like to share. We are very nosy but that is how we help people. What you're going through right now, someone else has already been through! Their experience becomes your help and someday your experience will be of help to someone else!

Welcome to our group! :welcome:
 

·
Registered
Joined
·
1,347 Posts
Hi Bryan and Welcome to the forum.

As Steve has said Metformin is the safest diabetic drug and trying the extended release type may alleviate any gastric upset.

NAC is an antioxidant (pushed by Dr. Oz as a miracle supplement) and should not be used as an alternative to Metformin.

Incidentally, the side-effects of NAC are nausea, diarrhoea and vomiting.
 

·
Registered
Joined
·
24,394 Posts
Hello and welcome, Bryan. The information from Steve and Freya is correct - NAC is not a substitute for metformin, but the extended version of metformin is prob'ly all you need.

Now if you please, go to our Introductions board, start a new thread and tell us more about yourself and how you manage your diabetes.
 

·
Registered
Joined
·
640 Posts
I've taken NAC as support for the liver, but I haven't heard of it for diabetes. In the dose I take (600 mg), I don't have any side effects, but I take it with food. (I'm not sure it's even effective that way.)
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #6 ·
Thanks for all the replies / help. Is it normal to feel absolutely tired/fatigued out of my mind on 500mg 1x/day Metformin? Ie, will I get used to it or should I stop it like my Dr said when I called today and see an Endocrinologist ?

Ps. (I will post up on the intro forum soon).
 

·
Registered
Joined
·
24,394 Posts
Metformin has never had that effect on me and I've taken it for five years - am now taking 2550mg per day. High blood sugar definitely has that effect though - when my blood sugar was high, I fell asleep every time I sat down anywhere.

If I were you, I would request that the doc switch you to the extended release version of metformin . . . metformin XR. That should ease the gastric distress. And if you start cutting out the carbohydrate from your meals and you'll begin to have renewed energy. Carbs are great at causing the heavy listless sleepy symptoms . . . it's called 'carb coma'. Ditch the bread, pasta, potatoes, rice, etc., and replace them with things like avocado, real unprocessed cheese, bacon, nuts like macadamias & pistachios, and other natural unprocessed foods. You'll be surprised at the change.
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #8 ·
Metformin has never had that effect on me and I've taken it for five years - am now taking 2550mg per day. High blood sugar definitely has that effect though - when my blood sugar was high, I fell asleep every time I sat down anywhere.

If I were you, I would request that the doc switch you to the extended release version of metformin . . . metformin XR. That should ease the gastric distress. And if you start cutting out the carbohydrate from your meals and you'll begin to have renewed energy. Carbs are great at causing the heavy listless sleepy symptoms . . . it's called 'carb coma'. Ditch the bread, pasta, potatoes, rice, etc., and replace them with things like avocado, real unprocessed cheese, bacon, nuts like macadamias & pistachios, and other natural unprocessed foods. You'll be surprised at the change.
Thanks for the tips! I will bring that up when I make my appointment. As for the carbs... I'm already pretty low carb since I am gluten free! (I miss pizzza soooo bad) :)
 

·
Registered
Joined
·
6 Posts
Discussion Starter · #10 ·
Gluten-free does not necessarily control your blood sugar, so don't take it for granted that you're treating your diabetes just because you're gluten free.
Indeed! I'm also not eating rice / regular taters as of this week. That's how I found my insulin resistance. I had a meter I used to test myself because I wanted to see if my blood sugar corresponded to feeling tired. I've been testing myself off/on for a good few years but finally saw some spikes of 220 after eating rice/banana :(
 

·
Registered
Joined
·
24,394 Posts
For all of us controlling our blood sugar levels, here is an excellent plan: Low-carb/high-fat way-of-eating

The lack of carbs keeps blood sugar low and stable, the increase in natural unprocessed fats keeps energy levels up without raising blood sugar. Fats do not make us fat, nor do they pose a risk for coronary issues.
 

·
Registered
Joined
·
3,076 Posts
Thanks for all the replies / help. Is it normal to feel absolutely tired/fatigued out of my mind on 500mg 1x/day Metformin? Ie, will I get used to it or should I stop it like my Dr said when I called today and see an Endocrinologist ?

Ps. (I will post up on the intro forum soon).
Some individuals have reported that effect on forums like this one. What else are you doing to address your diabetes? It might be a good idea to determine if you really need any medication first. I took this approach. When my doctor prescribed Metformin, I put it aside (in the trash, actually, but my decisions can be kind of rash sometimes) and went at it learning all I could about how to get blood sugar back to normal without pharmaceuticals. Progress was immediate and complete success was no more than a few months, many thanks to various forums much like this one. None to doctors, dietitians or any other medical professionals.

I would never take a pharmaceutical (especially one which is taken daily for life!) even with the remote chance of them discovering some insidious harmful side-effect decades later - unless I determined that I just couldn't manage without it.

Met has been an aid for many, but in the grand scheme of things it doesn't really do much. It doesn't make any glucose go away. It's been alleged to alleviate [skeletal muscle] insulin resistance which would do that, but that has never been proven - lots of conflicting studies. It doesn't reduce glucose coming in - only YOU can do that.

All it is proven to do is restrain your liver from dumping glucose it has stored when that is not appropriate. (This is caused by your liver failing to respond to insulin - which is what tells it when to "stop" - known as liver insulin resistance.) Basically, it stops you from moving funds from savings to checking, but does nothing at all to your total balance. Again, YOU have the power to do that.

Far and away the most efficacious treatment available is changing what you eat. My suggestion is that you focus on that seriously for a period of time before looking for a magic pill you can just take without making other needed changes (or not making them as thoroughly).

Just my $.02.
 
  • Like
Reactions: Patdart and mbuster

·
Registered
Joined
·
1,288 Posts
Hi my name is Bryan and I am new to the forums.

I have been given 500mg of metformin to take once a day to start for insulin resistance. Currently this is the third day and I have a horribly upset GI tract, and my arms/legs feel like lead weights with extreme fatigue. I have heard an alternative is NAC, that does not have these same sides. Is this a valid alternative?

NAC = N-acetylcysteine or N-acetyl-L-cysteine

Thanks in advance!
NAC hasn't been well studied on diabetics, but in some studies it is said that it increase insulin resistance so no is not a good idea for replacing metformin. Usually the side effects diminish as time goes along also the extended release version help diminish side effects. Was has been used to replace "naturally" metformin on some studies and been found to be as effective as metformin is berberine hcl 1500mg daily.
 

·
Premium Member
Joined
·
9,421 Posts
Far and away the most efficacious treatment available is changing what you eat. My suggestion is that you focus on that seriously for a period of time before looking for a magic pill you can just take without making other needed changes (or not making them as thoroughly)..
ditto ^^^^^

That's the best advice you're going to get.
 
1 - 14 of 14 Posts
Top